Suicide by ingestion of a CCA wood preservative

Citation
E. Hay et al., Suicide by ingestion of a CCA wood preservative, J EMERG MED, 19(2), 2000, pp. 159-163
Citations number
40
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Aneshtesia & Intensive Care
Journal title
JOURNAL OF EMERGENCY MEDICINE
ISSN journal
0736-4679 → ACNP
Volume
19
Issue
2
Year of publication
2000
Pages
159 - 163
Database
ISI
SICI code
0736-4679(200008)19:2<159:SBIOAC>2.0.ZU;2-9
Abstract
Chromated-copper-arsenate (CCA) is a compound used worldwide for wood prese rvation. Occupational hazards from chronic exposure to CCA are well known, but acute ingestion of CCA wood preservative is very rare. We describe a ca se of suicide by ingestion of a CCA wood preservative. A 33-year-old man at tempted suicide by ingesting an unknown liquid, later identified as a CCA w ood preservative, 75 min before his arrival in the emergency department. He was in severe respiratory distress, drooling, tachycardic, and hypotensive , There was an orange color on the palms of both hands. Severe, green color ed burns of the buccal mucosa were observed. He was intubated shortly after arrival. The larynx was edematous, but a 7-mm endotracheal tube was succes sfully introduced. Blood tests revealed partially compensated metabolic aci dosis, The patient deteriorated rapidly; the systolic blood pressure droppe d to 70 mmHg, and he passed bloody diarrhea, He developed multiple prematur e atrial contractions and supraventricular tachycardia, and later in the in tensive care unit, refractory ventricular tachycardia and ventricular fibri llation. The patient was declared dead 21/2 h after his arrival. Unfortunat ely, postmortem blood levels of heavy metals and autopsy were not performed because of refusal by the family for religious reasons. (C) 2000 Elsevier Science Inc.